Alert archive / Pennsylvania / Winter Storm Watches in 2018

Winter Storm Watch 4, NWS State College, PA

March 1, 2018Columbia County, Schuylkill County, Pennsylvania

NWS State College, PA issued this winter storm watch at Mar 1, 2018, 3:48 PM EST for Columbia County, Schuylkill County, Pennsylvania. It took effect at Mar 2, 2018, 4:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 1, 2018, 3:48 PM EST (20:48 UTC)
In effect from
Mar 2, 2018, 4:00 AM EST
Expired
Mar 2, 2018, 12:12 AM EST
In force
Issued by
NWS State College, PA

Counties Columbia County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 142 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter storm watch went out at Mar 1, 3:14 PM EST, 34 minutes earlier.

Area forecast discussion, Mar 1, 3:14 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service State College PA
314 PM EST Thu Mar 1 2018

.SYNOPSIS...
March will come in like a lion with a complex storm system set
to impact central PA Thursday and Friday. The storm will bring a
widespread soaking rain to the area which will change to snow
from west to east tonight. Strong, gusty winds are also expected
later tonight into Friday. Improving conditions are expected
over the weekend with winds gradually subsiding by Saturday as
high pressure builds into the area.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
Minor adjustments to the area of showers into this afternoon.
This based on radar. Interesting banding to the south
earlier...with returns moving in 2 different directions.

As of mid afternoon...a minimum in the rain has just moved
north of the MD border. Adjusted the grids for this.

Low pressure lifting east will reform off the coast overnight.
Potential for heavy snow across the far north late. Also of
concern is strong winds across the far southwest toward late
evening...working east late...as the the low bombs just
offshore.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH FRIDAY NIGHT/...
The upper level low will dig southeast overnight...as the low
reforms to the east.

Potential for strong winds...snow...and heavy rain. Strongest
winds still looking to be across the south...while areas near
the NY border will have the highest potential for heavy wet
snow.

Some area rivers will approach or exceed CS if fcst rain
occurs. Not looking as bad as last week...where it was quite wet
for many days. Thus no flood watch at this point.

Big issue for snow accumulation will be rather mild
temperatures. WPC mentioned that the NAM is a little too cold.
Thus snow grids a little higher than earlier shifts...but
did not want to go too high.

Temps on Friday will stay nearly steady.

Winds will slowly die down Friday Night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Large low pressure moves further off the East Coast on Saturday,
but breezy conditions and light rain/snow showers will linger.

Conditions dry out Sunday into Monday, though Sunday could end
up with a decent amount of cloud cover as a weak shortwave
dives SE in upper flow. Next system and accompanying precip
set to arrive on Tuesday mainly in the form of rain, though
could mix with snow showers in the NE and other usually colder
areas.

Temps fall back to near normal for the weekend yet stay near or
a bit on the mild side of climo early next week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Rain just starting to result in lower conditions during the
last hour.

The first big issue will be some snow late tonight across the
far west.

Main issue will be strong winds late tonight into Friday.
Winds may gust to near 60 mph at times.

Improving conditions for the weekend.

Outlook...

Sat...Windy early.

Sun-Mon...No sig wx expected.

&&

.CLIMATE...
February 2018 will also go down as a top-5 wettest month at
several sites in south central PA including locally with the
wettest February at the State College COOP site on the PSU
campus. Monthly climate products will be disseminated by early
this afternoon.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from midnight EST tonight through Friday
evening for PAZ004>006-037-042.
High Wind Watch from 1 AM EST Friday through Friday evening
for PAZ033>036-056>059-063>066.

&&

SYNOPSIS...Dangelo/Martin
NEAR TERM...Martin/Steinbugl
SHORT TERM...Martin/Steinbugl
LONG TERM...Lambert/RXR
AVIATION...Martin
CLIMATE...Lambert
Hazardous weather outlook, Mar 1, 3:43 AM EST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
343 AM EST Thu Mar 1 2018

PAZ004>006-037-042-020845-
Warren-McKean-Potter-Tioga-Sullivan-
343 AM EST Thu Mar 1 2018

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ010>012-024-041-053-020845-
Elk-Cameron-Northern Clinton-Cambria-Northern Lycoming-Columbia-
343 AM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snowfall on Friday into early Friday night could reach 3 inches. In
addition, wind gusts may reach 50 MPH. A Winter Weather Advisory may
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033-058-020845-
Somerset-Schuylkill-
343 AM EST Thu Mar 1 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Watch.

In addition to strong winds, the snowfall on Friday into early
Friday night could reach 3 inches. A Winter Weather Advisory may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ034>036-056-057-059-063>066-020845-
Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
343 AM EST Thu Mar 1 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-025>028-045-046-049>052-020845-
Clearfield-Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-
Juniata-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-
343 AM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts may reach 50 MPH on Friday and early Friday night. A Wind
Advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:26 AM ESTHigh Wind WatchCTPAdams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 6 more13 hr
Mar 1, 3:48 PM ESTWinter Storm WarningCTPMcKean, Potter, Sullivan, Tioga, Warren23 hr
Mar 1, 3:48 PM ESTWinter Weather AdvisoryCTPCambria, Cameron, Centre, Clearfield, Clinton, Columbia and 4 more23 hr
Mar 1, 4:03 PM ESTHigh Wind WarningCTPAdams, Bedford, Blair, Cambria, Cumberland, Dauphin and 8 more30 hr
Mar 1, 4:03 PM ESTWind AdvisoryCTPAdams, Centre, Clearfield, Clinton, Columbia, Cumberland and 15 more33 hr

Nearby

Winter Storm Watches in Pennsylvania, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.